Missouri, 2009

Hail in Missouri, July 27, 2009

July 27, 2009 · NWS SGF · 2 events in 1 county or zone

An isolated pulse thunderstorm produced nickle sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated pulse thunderstorm produced nickle sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 27, 1:48 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 27, 1:48 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT MON JUL 27 2009

.DISCUSSION...

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

AN AREA OF CUMULUS AND ISOLATED SHOWERS ARE FORMING ALONG A WEAK
SURFACE TROUGH ORIENTED ACROSS SOUTHERN MISSOURI.  A FEW ISOLATED
THUNDERSTORMS WILL BE POSSIBLE IN THIS AREA THIS AFTERNOON.
SIGNIFICANT DEVELOPMENT IS NOT EXPECTED AS THE CAPE PROFILE IS QUITE
NARROW WITH SIGNIFICANT MID LEVEL DRY AIR IN PLACE TO DEGRADE
UPDRAFTS DUE TO ENTRAINMENT. MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA TUESDAY MORNING
AHEAD OF A FAST MOVING UPPER LEVEL SHORTWAVE.  A FEW STRONG TO
SEVERE STORMS WILL BE POSSIBLE WITH AMPLE MOISTURE AVAILABLE WITH
GOOD FORCING WITH THE SHORTWAVE.  HIGH PRESSURE AND NORTHERLY FLOW
WILL BUILD BACK INTO THE AREA TUESDAY EVENING FOR A DRY AND PARTLY
CLOUDY DAY ON WEDNESDAY.  THIS WILL NOT LAST LONG AS ANOTHER FRONT
WILL MOVE INTO THE OZARKS ON THURSDAY FOR THE EXTENDED PERIOD.

KARDELL

.LONG TERM (THURSDAY THROUGH MONDAY)...

NO CHANGE IS EXPECTED IN THE LONG WAVE PATTERN AS STRONG POSITIVE
HEIGHT ANOMALIES PERSIST ALONG THE SOUTHWEST CANADA COAST. THE
NORTHWESTERLY FLOW WILL THEREFORE CONTINUE ACROSS THE CENTRAL UNITED
STATES. ALTHOUGH THERE IS HIGH CONFIDENCE IN THE LONG WAVE
PATTERN...CONFIDENCE IS LOW IN THE TRACK AND TIMING OF SYNOPTIC
SCALE FEATURES. HAVE THEREFORE MAINTAINED AT LEAST SLIGHT CHANCE
POPS FOR MUCH OF THE PERIOD. WENT WITH SLIGHTLY HIGHER POPS FOR THE
THURSDAY AND THURSDAY NIGHT TIME PERIOD AS CONFIDENCE IS SLIGHTLY
HIGHER THAT ANOTHER UPPER LEVEL SHORT WAVE TROUGH AND SURFACE COLD
FRONT WILL TRAVERSE THE REGION. TEMPERATURES WILL REMAIN AT LEAST
SLIGHTLY BELOW NORMAL FOR LATE JULY.

SCHAUMANN

&&

.AVIATION...

THE FORECAST CHALLENGE FOR THE FORECAST PERIOD WILL BE ISOLATE
AFTERNOON CONVECTION. A WEAK SURFACE TROUGH EXTENDING INTO THE
OZARKS FROM KANSAS HAS BEEN THE FOCUS FOR SCATTERED AREAS OF
CUMULUS THIS MORNING. ALTHOUGH CAPE VALUES WILL BE ON THE ORDER
OF 1500 J/KG THIS AFTERNOON...THE CAPE PROFILE IS QUITE NARROW
WITH SIGNIFICANT DRY AIR IN THE MIDLEVELS. AS A RESULT...DRY AIR
ENTRAINMENT WILL LIKELY DEGRADE UPDRAFTS SIGNIFICANTLY. HAVE
INDICATED THE LIMITED POTENTIAL FOR CONVECTION WITH CB REMARKS IN
THE CLOUD GROUPS. OTHERWISE...VFR CONDITIONS ARE EXPECTED FOR THE
ENTIRE PERIOD WITH LIGHT SURFACE WINDS.

KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 27, 4:18 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 PM CDT MON JUL 27 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282230-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
518 PM CDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 ISOLATED THUNDERSTORMS WILL CONTINUE INTO EARLY THIS EVENING MAINLY
 ACROSS FAR SOUTHERN MISSOURI...ESPECIALLY ALONG AND SOUTH OF
 HIGHWAY 60.

 THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AS A COLD
  FRONT MOVES THROUGH THE REGION. ALTHOUGH WIND SHEAR WILL BE
  RATHER WEAK...ENOUGH INSTABILITY WILL LIKELY EXIST FOR A FEW
  STRONG TO SEVERE STORMS.

  SLIGHT CHANCES FOR THUNDERSTORMS WILL THEN CONTINUE INTO NEXT
  WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The radar

The Springfield radar (KSGF), 53 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Webster

When
July 27, 5:20 PM CST
Where
Webster County, 1.3 mi ESE of Niangua Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
37.390, -92.830

Hail, Webster

When
July 27, 5:30 PM CST
Where
Webster County, 1.3 mi ESE of Niangua Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
37.390, -92.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188325, 188326.